Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 223, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 15, 2017, 5:31 PM CDT for Custer County, Garfield County, Loup County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2017, 5:31 PM CDT (22:31 UTC)
- Expired
- Aug 15, 2017, 6:15 PM CDT
- In force
- 44 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Custer County, NE, Garfield County, NE, Loup County, NE
The radar
The North Platte radar (KLNX), 101 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 5:03 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 418 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 5:06 PM CDT, 25 minutes earlier.
Area forecast discussion, Aug 15, 5:06 PM CDT, 25 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 506 PM CDT Tue Aug 15 2017 .UPDATE... Issued at 505 PM CDT Tue Aug 15 2017 Updated forecast to reflect severe thunderstorm watch and added heavy rain. && .SHORT TERM...(This evening through Wednesday) Issued at 305 PM CDT Tue Aug 15 2017 The HRRR, NAM and GFS continue bounce around the prospect of a heavy rain center developing tonight somewhere between Valentine, Thedford and Broken Bow. This not uncommon. We probably won't know where it will develop until the thunderstorms begin coalesce this evening or later. It certainly appears conditions are favorable for storms capable of heavy rainfall as storms began to develop late this morning. All models indicate precipitable water increasing to 1.5 inches or higher and remaining high overnight. A strong upper level trof across UT/NV this afternoon will approach Nebraska overnight lowering heights aloft, steepening lapse rates and forcing thunderstorm development. The model consensus shows a sfc cold front drifting southeast overnight with a large warm sector opening up across Ncntl Neb. The rain activity is expected to shift east Wednesday morning with cooler temperatures and northwest winds. Severe weather has developed and is expected to continue well into the evening hours as a series of MCS's move through Swrn and Ncntl Neb. Ping pong to golf ball size hail was reported beginning around 830 am. The HRRR is the basis for this forecast. The amazing part of this is bulk effective shear is less than 25kt, but lapse rates below 500 mb are steep. .LONG TERM...(Wednesday night through Tuesday) Issued at 305 PM CDT Tue Aug 15 2017 The upper level trof across UT/NV this afternoon moves into the midwest Thursday morning. This will set up northwest flow aloft which would last until Saturday. 500mb winds aloft increase to around 30kt. Return moisture develops Thursday suggesting a chance of thunderstorms late Thursday/Thursday night. That rain chance shifts east Friday. More return moisture develops Saturday through Monday with additional rain chances mainly late in the day or in the evening. The potential for strong or severe thunderstorms will remain under review at this point. All rain chances are 40 percent or lower and generally isolated in terms of coverage. A gradual warming trend develops as h700 mb temperatures rise into the lower teens by this weekend. This would support highs in the upper 80s to around 90. The sky forecast for 1 pm CDT Monday: the ECM and GFS would suggest the potential for some high cloudiness associated with subtropical moisture streaming across the Rockies. The GFS indicates scattered midlevel cloudiness. Both the ECM and GFS show morning stratus associated with a cold front drifting into Neb. Presumably these clouds would burn off by noon. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1225 PM CDT Tue Aug 15 2017 Scattered thunderstorms are underway and expected to become more numerous this evening and overnight. MVFR/IFR cigs are expected to fill in along and behind a slow moving cold front which should move through Wrn and Ncntl Neb overnight. The IFR cigs should lift Thursday morning and MVFR cigs should predominate by 18z Thursday. && .HYDROLOGY... Issued at 305 PM CDT Tue Aug 15 2017 WPC suggests the eastern portion of the forecast area could experience some level of flooding over the next 24 hours. The Flash Flood Watch has been expanded to include a good portion of Ncntl Neb and Swrn Neb. The RFC 3-hour flash flood guidance shows 1.5 to 2 inches in many areas and this was the basis for the flash flood watch covering much of the forecast area. && .LBF WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday morning for NEZ006>010-022- 026>029-038-056>059-069>071. && UPDATE...Power SHORT TERM...CDC LONG TERM...CDC AVIATION...CDC HYDROLOGY...CDC
Hazardous weather outlook, Aug 15, 3:07 PM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 307 PM CDT Tue Aug 15 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-162015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 307 PM CDT Tue Aug 15 2017 /207 PM MDT Tue Aug 15 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Severe storms are expected to continue this evening across a large portion of western and north central Nebraska. The area of concern is generally along and south of a line from Alliance to Valentine to Spencer. The hazards are large hail and damaging winds. An isolated tornado may form and this would be most likely to occur east of highway 83. The threat of flash flooding will accompany the severe weather. Areas which received heavy rainfall over the past few days are at greatest risk for flash flooding. See the Flash Flood Watch product for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Thunderstorms are possible Wednesday, and Thursday night, as well as Sunday night across the outlook area. At this time, the threat for severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Local storm report, Aug 15, 1:58 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
158 PM CDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM HAIL 13 SW AMELIA 42.10N 99.14W
08/15/2017 M1.00 INCH HOLT NE EMERGENCY MNGR
&&
JGOMEZSpecial weather statement, Aug 15, 2:08 PM CDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
208 PM CDT TUE AUG 15 2017
NEZ028-029-152000-
Wheeler NE-Garfield NE-
208 PM CDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GARFIELD...SOUTHERN HOLT
AND NORTHWESTERN WHEELER COUNTIES UNTIL 300 PM CDT...
At 208 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Chambers to 17 miles
northeast of Burwell to 9 miles north of Fort Hartsuff State Park.
Movement was northeast at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Buffalo Flats, Gables and Sunfish Lake.
This includes Highway 281 between mile markers 153 and 157.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4191 9864 4178 9872 4179 9905 4194 9896
4209 9893 4209 9859
TIME...MOT...LOC 1908Z 222DEG 39KT 4207 9888 4197 9891 4187 9899
JWSLocal storm report, Aug 15, 2:22 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
222 PM CDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HEAVY RAIN NE AMELIA 42.23N 98.96W
08/15/2017 M3.80 INCH HOLT NE PUBLIC
STORM TOTAL OF 3.80 INCHES OF RAIN IN 2 1/2 HOURS.
&&
JGOMEZSpecial weather statement, Aug 15, 3:40 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service North Platte NE
340 PM CDT TUE AUG 15 2017
NEZ038-152130-
Custer NE-
340 PM CDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER COUNTY UNTIL
430 PM CDT...
At 340 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mason City, or 18 miles southeast of Broken Bow, moving northeast at
15 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Ansley, Mason City and Gavin Siding.
This includes the following highways...
Highway 183 between mile markers 80 and 93.
Highway 2 between mile markers 293 and 307.
Highway 92 between mile markers 300 and 308.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4111 9933 4123 9947 4150 9926 4147 9921
4140 9921 4139 9920 4119 9920
TIME...MOT...LOC 2040Z 222DEG 12KT 4123 9935
JWSSpecial weather statement, Aug 15, 4:15 PM CDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service North Platte NE 415 PM CDT TUE AUG 15 2017 NEZ009-010-027-028-152215- Loup NE-Holt NE-Garfield NE-Rock NE- 415 PM CDT TUE AUG 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROCK...NORTHERN LOUP...NORTHWESTERN GARFIELD AND SOUTHWESTERN HOLT COUNTIES UNTIL 515 PM CDT... At 415 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 12 miles south of Bassett to 11 miles northwest of Taylor. Movement was northeast at 25 mph. 1 to 2 inches of rainfall and nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Atkinson, Stuart, Rose, Fox Bayou, Horseshoe Bend Lake, Pony Lake, Hannamon Bayou Campground, Sybrant, Twin Lakes State Wildlife Management Area and Carson Lake. This includes the following highways... Highway 183 between mile markers 133 and 167. Highway 20 between mile markers 278 and 289. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4268 9896 4200 9902 4183 9963 4247 9952 TIME...MOT...LOC 2115Z 235DEG 21KT 4242 9944 4190 9952 CDC
Special weather statement, Aug 15, 5:08 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
508 PM CDT TUE AUG 15 2017
NEZ009-010-027>029-038-152345-
Wheeler NE-Loup NE-Holt NE-Custer NE-Garfield NE-Rock NE-
508 PM CDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROCK...EASTERN
LOUP...GARFIELD...HOLT...NORTHEASTERN CUSTER AND NORTHWESTERN WHEELER
COUNTIES UNTIL 645 PM CDT...
At 507 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Atkinson to 12 miles
northeast of Calamus Reservoir State Recreation Area to near
Weissert. Movement was east at 20 mph.
2 to 3 inches of rainfall in an hour, nickel size hail and wind
gusts up to 50 mph will be possible with these storms.
Locations impacted include...
O'neill, Burwell, Taylor, O'Neill, Atkinson, Stuart, Sargent,
Chambers, Comstock, Amelia, Calamus Reservoir State Recreation Area,
Westerville, Emmet, Virginia Smith Dam, Kent Diversion Dam State
Wildlife Management Area, Carson Lake, Sunfish Lake, Homestead Knolls
Campground, Opportunity and Nunda Shoal Campground.
This includes the following highways...
Highway 183 between mile markers 95 and 123.
Highway 20 between mile markers 278 and 314.
Highway 281 between mile markers 165 and 204.
Highway 2 near mile marker 289.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
central and north central Nebraska.
LAT...LON 4221 9864 4204 9870 4174 9887 4174 9921
4142 9921 4132 9948 4275 9915 4275 9835
TIME...MOT...LOC 2207Z 254DEG 19KT 4261 9887 4197 9906 4143 9938
CDCThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 9:17 PM CDT | Special Weather Statement | LBF | Sheridan | 28 min |
| Aug 14, 9:26 PM CDT | Special Weather Statement | LBF | Sheridan | 49 min |
| Aug 14, 9:31 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 44 min |
| Aug 14, 10:09 PM CDT | Special Weather Statement | LBF | Grant | 66 min |
| Aug 14, 10:37 PM CDT | Special Weather Statement | LBF | Cherry, Grant | 38 min |
| Aug 14, 11:12 PM CDT | Special Weather Statement | LBF | Cherry, Hooker | 48 min |
| Aug 14, 11:58 PM CDT | Special Weather Statement | LBF | Cherry, Hooker | 47 min |
| Aug 15, 12:27 AM CDT | Special Weather Statement | LBF | Sheridan | 48 min |
| Aug 15, 3:53 AM CDT | Areal Flood Advisory | LBF | Holt | 3 hr |
| Aug 15, 8:30 AM CDT | Special Weather Statement | LBF | Garfield, Wheeler | 60 min |
| Aug 15, 11:12 AM CDT | Special Weather Statement | LBF | Garfield | 63 min |
| Aug 15, 11:49 AM CDT | Severe Thunderstorm Warning | LBF | Garfield, Holt | 41 min |
| Aug 15, 11:57 AM CDT | Special Weather Statement | LBF | Custer | 48 min |
| Aug 15, 11:59 AM CDT | Special Weather Statement | LBF | Lincoln | 46 min |
| Aug 15, 12:06 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 39 min |
| Aug 15, 12:28 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Loup | 47 min |
| Aug 15, 12:30 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 45 min |
| Aug 15, 12:36 PM CDT | Flash Flood Warning | LBF | Custer | 6 hr |
| Aug 15, 12:39 PM CDT | Flash Flood Warning | LBF | Garfield, Holt | 6 hr |
| Aug 15, 12:49 PM CDT | Special Weather Statement | LBF | Logan | 41 min |
| Aug 15, 12:58 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Logan | 30 min |
| Aug 15, 2:08 PM CDT | Special Weather Statement | LBF | Garfield | 52 min |
| Aug 15, 3:40 PM CDT | Special Weather Statement | LBF | Sherman | 50 min |
| Aug 15, 4:15 PM CDT | Special Weather Statement | LBF | Loup, Rock | 60 min |
| Aug 15, 5:08 PM CDT | Special Weather Statement | LBF | Garfield, Holt | 97 min |
| Aug 15, 5:43 PM CDT | Special Weather Statement | LBF | Custer | 47 min |
| Aug 15, 5:55 PM CDT | Flash Flood Warning | LBF | Custer, Garfield, Loup | 6 hr |
| Aug 15, 6:13 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 47 min |
| Aug 15, 6:17 PM CDT | Special Weather Statement | LBF | Holt | 43 min |
| Aug 15, 6:32 PM CDT | Flash Flood Warning | LBF | Logan | 3 hr |
| Aug 15, 6:45 PM CDT | Special Weather Statement | LBF | Logan | 45 min |
| Aug 15, 6:47 PM CDT | Special Weather Statement | LBF | Wheeler | 58 min |
| Aug 15, 6:51 PM CDT | Special Weather Statement | LBF | Arthur, Keith | 54 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.